From the Clean Living a Healthy Lifestyle column by Tera Swigart in Issue 16 of FRUIT. magazine.
A new and insanely dangerous mixture has been hitting the streets and taking out lives. The name is accurate. It is called Gray Death. Gray because the substance has the appearance of concrete or pavement. Death because one use can kill you – but you won’t hear that from the street because they are trying to make a profit off of your ignorance and don’t care about what happens after they get their money. Real talk.
Gray Death is a mixture of different synthetic opioids. There is no standard mix, but it often includes: Heroin, Fentanyl, Carfentanil, U-47700, Furanylfentanyl, and other Fentanyl-like molecules. It may also include cocaine, crystal meth, or powdered additives. Many of these drugs can kill in single doses on their own.
Carfentanil is used as a tranquilizing agent for elephants and other large mammals. The lethal dose range for Carfentanil in humans is unknown. It is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself (Fentanyl) is 50 times more potent than heroin. Now imagine it in a mix. That is terrifying. There is also no way of knowing how much of what is in each batch – meaning there is no dose amount that is safe. One dose may be 10x more potent than another of the same weight.
Two of the recent overdose cases were friends who were using the substance together. One injected it and the other snorted it. The IV user immediately overdosed and lost consciousness and the other overdosed and lost consciousness while attempting to perform CPR on his friend. This is no joke.
In fact, this drug is so dangerous that microscopic amounts floating in the air have caused overdoses to those not even using the substance. Accidentally handling the drug may cause it to be absorbed through the skin and can lead to overdose.
Signs of opioid overdose include: pinpoint pupils, respiratory depression (trouble breathing), bluish tint to the skin, clammy skin, lower body temperature (cold to the touch), unconsciousness, confusion, unresponsiveness (won’t answer you), passing out, and seizures.
You are the eyes and ears for your friends. We are hoping that you will do whatever you can to educate them on the dangers of Gray Death and protect them from coming to harm. You may be the one who saves their life. If someone you know takes this substance, call 911 immediately. Remember, sobriety is always the best option. You know the enemy is out there like a roaring lion, seeking someone to devour… he uses drugs and addiction to swallow families and communities whole. Don’t let him take yours.
Sources: recoveryfirst.org / DEA.org / The Powerful Street Drug That’s Puzzling Authorities,” CNN. 13 May 2017.